Neuroleptic Malignant Syndrome
- Neuroleptic malignant syndrome (NMS) is a life-threatening condition that may develop during treatment with neuroleptic medications; 2/3 of cases develop within the first 2 weeks of initiating therapy but can happen at any time during therapy.
- Nonneuroleptic medications with antidopaminergic activity have also been implicated to a lesser degree.
- Characterized by muscular rigidity due to dopamine antagonism in the nigrostriatal pathway
- Signs and symptoms include hyperthermia from antagonism of hypothalamic thermoregulation (more likely in the setting of benzodiazepine withdrawal); autonomic instability, cognitive changes, and elevations of serum creatine phosphokinase (CPK) are other hallmarks.
- Can be indistinguishable from other causes of drug-induced hyperthermia (e.g., malignant hyperthermia, serotonin syndrome, lethal catatonia, anticholinergic toxins, or sympathomimetic poisoning); detailed history is essential to differentiate between these other conditions.
- Variably reported as 0.01–3%
- 2,000 new cases annually in the United States
- Predominant sex: male > female
- Predominant age: <40 years
0.15% +/− 0.05% among patients receiving neuroleptics (1)
Etiology and Pathophysiology
- Exact mechanism: unknown
- Most likely due to central dopaminergic blockade of nigrostriatal, hypothalamic, mesocortical/limbic pathways
- Sympathoadrenal hyperactivity and defects in neuronal calcium regulatory proteins may also contribute.
- Most commonly seen with typical antipsychotics: phenothiazines (e.g., fluphenazine), butyrophenones (e.g., haloperidol), and thiothixene (1)[C]
- May also be seen with atypical antipsychotics (e.g., clozapine, risperidone, olanzapine) (1)[C]
- Nonneuroleptic agents with antidopaminergic activity (e.g., metoclopramide, promethazine, and droperidol) have also been implicated.
- Rare cases have occurred with usage of medications not known to have any central antidopaminergic activity (e.g., lithium, phenelzine, and desipramine).
- Also associated with withdrawal from dopamine agonists in Parkinson disease, CNS shunt failure, and functional hemispherectomy
- Some studies show a genetic predisposition to NMS.
- Polymorphisms: loss of DEL allele in 141C Ins/Del of the dopamine D2 receptor gene and Ser9Gly in the dopamine D3 receptor gene
- High-potency neuroleptic medications; newly administered medication or a rapid increase in the dose of an existing agent
- Intramuscular or depot administration of medications
- Concurrent use of multiple neuroleptic agents
- Administration of neuroleptics with other drugs known to cause NMS, such as lithium
- Previous episodes of NMS
- Exposure to heat
- Presence of an underlying structural/functional brain disorder (tumor, encephalitis, delirium/dementia)
- Postpartum women may be at an increased risk for developing NMS.
There's more to see -- the rest of this topic is available only to subscribers.